Tuberculous pericarditis in an infant evolving during triple chemotherapy.

Eur J Pediatr 2002 Mar;161(3):138-41

Department of Paediatrics, University of Heidelberg, Germany.

Unlabelled: A 36-month-old girl was treated for pulmonary tuberculosis (Mycobacterium tuberculosis) with isoniazid, rifampin and pyrazinamide. Four weeks after starting chemotherapy, she developed high fever and clinical signs of acute pericardial tamponade. Pericardial effusion was shown by echocardiography and subsequently removed by pericardiocentesis. M. tuberculosis was demonstrated in the pericardial fluid by microscopy, polymerase chain reaction and specific culture. After pericardial drainage, the actual therapy was extended to include streptomycin and prednisone. Follow-up examinations demonstrated complete recovery without signs of constrictive pericarditis.

Conclusion: infants treated for tuberculosis should be followed closely in order to monitor not only side-effects of antituberculous drugs but also to detect early extrapulmonary spread that may occur even with adequate chemotherapy. Rapid intervention and treatment adjustment in infants with tuberculous pericarditis may prevent pericardial constriction and may lead to full recovery.

Download full-text PDF

Source
http://dx.doi.org/10.1007/s00431-001-0894-4DOI Listing
March 2002

Publication Analysis

Top Keywords

tuberculous pericarditis
8
pericardial
5
microscopy polymerase
4
polymerase chain
4
extrapulmonary spread
4
fluid microscopy
4
pericardial fluid
4
early extrapulmonary
4
reaction specific
4
detect early
4
culture pericardial
4
specific culture
4
spread occur
4
chain reaction
4
tuberculosis demonstrated
4
effusion echocardiography
4
pericardial effusion
4
chemotherapy rapid
4
tamponade pericardial
4
echocardiography subsequently
4

Similar Publications